Hail, Trego
- When
- March 27, 11:54 AM CST
- Where
- Trego County, Wakeeney
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -99.883
32 hail, 6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 27, 3:11 AM CST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 AM CST SAT MAR 27 2004 .DISCUSSION... DAYS 1-2... POTENT SOUTHERN STREAM WAVE HAS NOW MOVED INTO WESTERN NM AND HAS MADE THE TURN TOWARD THE NE LIKE IT WAS SUPPOSED TO. LOOKING NW, THE PACIFIC COLD FRONT THAT WILL EVENTUALLY SET UP THE SEVERE WX LATER TODAY ACROSS OUR AREA IS LOCATED OVER SE WY, WESTERN NEB, AND HAS FORCED A LINE OF STORMS ACROSS THE DAKOTAS (COULD SOMEBODY PLEASE TELL ME WHAT MONTH THIS IS AGAIN). SURFACE DRYLINE EXTENDS ACROSS EASTERN CO AND NM AND MAY BE THE INITIATOR FOR TODAYS ACTIVITY AS THE SOUTHERN WAVE INTERACTS WITH IT. FAIRLY POTENT WAA CLUSTER OF STORMS OVER CENTRAL KS WILL CONTINUE TO LIFT NE OUT OF THE AREA THIS MORNING. LOOKS LIKE WE MIGHT SEE ANOTHER ROUND OF WAA ACTIVITY AS THE SOUTHERN IMPULSE APPROACHES EARLY THIS MORNING. SO WILL BLANKET 20 POP TO COVER. 00Z MODELS SLOWED DOWN THE FRONT SLIGHTLY THRU OUR AREA SO HAVE ADJUSTED POPS ACCORDINGLY. STILL THINK THAT SQ LINE WILL BE THE MAIN THREAT AS EARLY AS MID MORNING ACROSS OUR WESTERN SECTIONS AS DEEP LAYER SHEAR VECTORS ARE FORECAST TO BE PARALLEL TO THE DRYLINE WHICH WILL EVENTUALLY BE OVERTAKEN BY THE PACIFIC FRONT TO THE NW LATER TODAY. WITH 40-50KTS OF DEEP LAYER SHEAR, EMBEDDED SUPERCELLS ARE NOT OUT OF THE QUESTION. THE BETTER CHANCE FOR ISOLATED SUPERCELLS WILL BE SOUTH INTO OKLAHOMA AND POSSIBLY SC KS, POSSIBLY WHERE THE DRYLINE AND COLD FRONT INTERSECT. DEEP LAYER SHEAR VECTORS WILL BE MORE ORTHOGONAL TO THE DRYLINE DOWN THERE. DMG WINDS AND HAIL WILL BE PRIMARY CONCERNS TODAY. WILL CLEAR PRECIP OUT OF SW KS BY 9PM AS THE FRONT WILL HAVE MOVED OFF TO THE SOUTHEAST BY THEN. OTHER THAN A FEW TWEAKS TO THE TEMPS, NO OTHER BIG CHANGES WERE MADE TO THE GOING FORECAST. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT THE EXTENDED FORECAST THIS MORNING WITH THE ONGOING CONVECTION. MEDIUM RANGE MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THAT THE CENTRAL HIGH PLAINS WILL BE BETWEEN UPPER SYSTEMS BY MIDWEEK. DURING THE EARLY PART OF THE WEEK THE REGION WILL BE UNDER NORTHWEST FLOW ALOFT ON THE BACKSIDE OF THE UPPER LOW THAT DEEPENS OVER THE GREAT LAKES/MIDWEST REGION. FORECAST 850 MB TEMP FIELDS SHOW A DECENT GRADIENT OVER THE CENTRAL CONUS. TEMPERATURES OVER THE EASTERN PORTION OF THE CWA MAY BE A LITTLE SLOWER TO REBOUND. HAVE ADJUSTED MAX TEMPS ON MONDAY DOWN A CATEGORY AS A RESULT. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 42 63 34 / 60 00 00 00 GCK 71 38 62 32 / 50 00 00 00 EHA 71 40 62 33 / 40 00 00 00 LBL 74 41 63 35 / 50 00 00 00 HYS 70 39 62 34 / 60 00 00 00 P28 75 47 66 38 / 60 60 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1128 AM CST SAT MAR 27 2004 KSZ030-031-045-046-064>066-078>081-087>090-281200- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-NESS- PAWNEE-PRATT-RUSH-STAFFORD-TREGO- 1128 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED TO CONTINUE TO DEVELOP ALONG A DRYLINE FROM NEAR ARNOLD TO ENGLEWOOD. THESE THUNDERSTORMS WILL SPREAD EAST DURING THE AFTERNOON HOURS...REACHING STAFFORD... PRATT AND MEDICINE LODGE AROUND 5 PM. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH THE WIND SHEAR IS GREAT ENOUGH THAT A TORNADO IS POSSIBLE. A VIGOROUS UPPER LEVEL TROUGH OVER SOUTHWESTERN KANSAS WILL MOVE NORTHEAST THIS AFTERNOON AND WILL EXTEND FROM NORTHEAST COLORADO TO NORTH CENTRAL OKLAHOMA BY 6 PM. A DRYLINE WHICH WAS NEAR A LINE FROM UTICA TO MEADE LATE THIS MORNING WILL PROGRESS EASTWARD TO NEAR A LINE FROM STAFFORD TO MEDICINE LODGE BY 5 PM...AND THE THREAT OF SEVERE WEATHER WILL DIMINISH WITH PASSAGE OF THE DRYLINE. A STRONG PACIFIC COLD FRONT WILL SURGE ACROSS ALL OF SOUTHWESTERN KANSAS BY 7 PM. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH BEHIND THE COLD FRONT DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 1 PM THROUGH 6 PM AS THE DRYLINE SURGES EASTWARD. KSZ043-044-061>063-074>077-084>086-281200- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS- 1128 AM CST (1028 AM MST) SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS SOUTHWESTERN KANSAS THIS AFTERNOON. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH IMMEDIATELY BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 01
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
32 hail, 6 tornado. Local standard time, as filed.
Brief contact several times. Condensation was 1/2 to the ground.
This tornado became very large and dusty. Several farms were hit with minor damage to other outbuildings across it's path. One farm sustained a direct hit. Five equipment buildings were destroyed and the house was knocked from it's foundation. Trees were mangled and debarked. A stock trailer was blown 3/4 of a mile from it's original location and an oil tank was rolled .3 of a mile. A stack of hay bales was demolished with the remnants piled 10 feet thick in a grove of trees. One large cedar tree was carried about a mile. As the tornado was dissipating, it crossed into Pawnee county at a location 12 miles north of Kinsley.
This tornado is the same one that moved out of Edwards county. It was dissipating at this time. Dust with the tornado remained in the air for about another 10 minutes (along with falling tumble weeds).
A few trees were damaged by this cigar shaped tornado.
This was a brief "rope" reaching the ground.
This was a brief tornado with multiple dust swirls at times.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388598, 5388599, 5388600, 5388601, 5388602, 5388603, 5388608, 5388604, 5388605, 5388607, 5388606, 5388609, 5388677, 5388678, 5388679, 5388681, 5388680, 5388682, 5388683, 5388684, 5388685, 5388686, 5388687, 5388688, 5388689, 5388690, 5388691, 5388692, 5388693, 5388694, 5388695, 5388696, 5388697, 5388698, 5388699, 5388700, 5388701, 5388702.